The Washington Manual of Medical Therapeutics helps you diagnose and treat hundreds of medical conditions. Consult clinical recommendations from a resource that has been trusted on the wards for 50+ years. Explore these free sample topics:
-- The first section of this topic is shown below --
Symptoms of opioid overdose are respiratory depression, a depressed level of consciousness, and miosis. However, the pupils may be dilated with acidosis or hypoxia or after overdoses with meperidine or diphenoxylate plus atropine. Overdose with fentanyl or derivatives such as α-methyl fentanyl (“China white”) or other synthetic opioids may result in negative urine toxicology screens.
Illicit opioid use continues to be a growing problem with more than 40,000 deaths due to opioid overdoses in 2016 in the United States.1 Newer synthetic opioids such as U-47700, the W series (e.g., W18), and fentanyl analogues are adulterating large amounts of the heroin supply. Additionally, prescription opioid medications bought illicitly may actually contain large amounts of synthetic opioids. This has led to multiple deaths.
Drug concentrations and other standard laboratory tests are of little use. Pulse oximetry and ABGs are useful for monitoring respiratory status. Capnography measuring end-tidal CO2 is more sensitive in detecting impending respiratory arrest as hypercapnia precedes hypoxemia.
- Methadone has been reported to cause a prolonged QTc. Obtain an ECG in suspected overdose.
- Propoxyphene exhibits type IA antidysrhythmic effects due to sodium channel blockade and may present with a wide complex QRS on ECG.2 It is no longer available in the United States.
A CXR should be obtained if pulmonary symptoms are present.